Winter Weather, Orange
- When
- February 14, 6:00 PM EST to February 15, 2:00 AM EST
- Where
- Orange forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
An area of low pressure in the eastern Great Lakes Monday evening, February 14th moved across central New England early Tuesday, February 15th. Light snow developed during the evening of February 14th and then mixed with and changed to light rain during the early morning of February 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure in the eastern Great Lakes Monday evening, February 14th moved across central New England early Tuesday, February 15th. Light snow developed during the evening of February 14th and then mixed with and changed to light rain during the early morning of February 15th. The greatest amounts of snow fell over southeast and east central Vermont, with generally between 3 and 6 inches across the counties of Windsor, Orange and Washington. Lesser amounts fell elsewhere in Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 14, 4:30 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EST MON FEB 14 2005
.SHORT TERM (TNGT-WED NGT)...
WFNTL OVRRNG PCPN OVERSPREADING NNY THIS AFTN AND WL MOVE ACRS VT
ZONES REACHING NE VT BY DARK. MILDER AIR HAS CHANGED PCPN TO RA
FROM ART SW ACRS CNTRL/WRN NYS BUT STILL COLD ENOUGH FOR MAINLY
FROZEN PCPN ACRS FA. THICKNESS PROFILES AND SOUNDINGS INDCT THAT
WRMG ALOFT WL NOT BE VERY PRONOUNCED LEADING TO MORE SNOW/SLEET
TRANSITIONING TO MAINLY RAIN TNGT AS LOW LEVELS WARM. SOUNDINGS DO
NOT SUPPORT MUCH FZRA BUT GROUND IS QUITE COLD AFTER VRY COLD
MORNING AND SUSPECT THERE WILL BE AREAS OF RAIN FREEZING ON
UNTREATED SURFACES FOR A FEW HRS AFT TEMPS RISE ABOVE 32. BASED ON
THIS DECIDED TO EXPAND WINTER WX ADVISORY ACRS ENTIRE FA.
EAST OF GREEN MTNS WHERE DEEPER COLD AIR HANGS ON THE LONGEST
SNOW/SLEET WL LKLY CONT THRU MIDNGT BEFORE CHANGING TO RA/FZRA.
MODELS SMLR IN SHOWING ENHANCED OMEGA ASSOCD WITH TRIPLE POINT MOVG
S OF FA OVRNGT WHICH MAY LIMIT QPF ACRS FAR N ZONES. BUT MODELS
SMLR WITH 0.25-0.5 ACRS CNTRL/S VT WITH HIEST AMTS ACRS LWR CT VLY
AND ESSEX COUNTY NY DUE TO SE UPSLOPE. BULK OF QPF THRU 06Z MAY
FALL AS SNOW LWR CT VLY WHERE 4-5 NOT OUT OF THE QUESTION. ELSW
EXPECTING T-3 ACRS FA.
WIND IS OTHER PROBLEM IN THE SHORT TERM. 70-80KT LLJ PROPOGATES
ACRS FA 00-06Z TNGT. LLJ IS ABOVE INVERSION WHICH WL PREVENT FULL
MIXING BUT DO BELIEVE HIR ELEV OF ADRNDCKS AND WRN SLOPES OF GREEN
MTNS WL SEE G50+ SO ISSUED WIND ADVSY FOR TNGT.
THERE MAY BE A FEW LINGERING RA/SNW SHOWERS ERLY TUE...OTRW WEAK
RIDGING AND DRYING MOVES IN WHICH SHD RESULT IN SKIES BCMG PTSUNNY.
AMS IS MILD AND TEMPS WL BE MAINLY IN 40S.
FRONTAL BOUNDARY N OF FA FCST TO SLOWLY SAG SWD ACRS FAR N AND W
ZONES LATE TUE NGT/WED AS WAVE ASSOCD WITH UPSTREAM SHRTWV DEVELOPS
ON FNT AND MOVES NORTHEAST ACRS FA. MODELS SHOW SGFNT QPF DVLPG N
OF SFC LOW TRACK AND SFC BOUNDARY WHERE THERMAL PROFILE SUGGESTS
MOSTLY SNOW WHILE S OF BNDRY MOSTLY RA. MODELS DIFFER ON LOCATION
AND TRACK OF BOUNDARY/SFC LOW WHICH HAS IMPACT ON WHERE BAND OF POTL
HVY SNOW MAY SET UP. CANADIAN MODEL/ECMWF FURTHEST S KEEPING MUCH OF
FA ALL SNOW. GFS FURTHEST N WITH ALL SNOW CONFINED TO ST LAW VLY.
NAM CLOSER TO GFS BUT FURTHER S WITH HVIER SNOW JUST N/W OF BTV.
LOTS OF UNCERTAINTY BUT NCEP CONSENSUS SOLN IS TO LEAN TOWARD GFS
WITH SOME SWD ADJUSTMENT WHICH WOULD TARGET NNY AND PSBLY FAR N
CHMPLN VLY WITH HEAVIEST SNOW...WITH MAINLY RA EVENT AND LESS QPF
FOR ERN/SRN VT. LEANED TWD THIS SOLN ATTM BUT CONFIDENCE IS LOW AS
ANY SHIFT IN BOUNDARY AND LOW TRACK WOULD SGFNTLY ALTER RA/SNW AREAS
AND LOCN OF HVIEST SNOWFALL.
PCPN TAPERS OFF WED EVNG BUT NW FLOW UPSLOPE SNW SHOWERS WL LKLY
LINGER WED NGT ACRS FVRD LOCNS IN NRN HIR TRRN.
&&
.LONG TERM (THU-MON)...
WITH WED STORM UP INTO CANADIAN MARITIMES BY THURS MORN...SOME NORTH
RETURN FLOW EXPECTED ON BACKSIDE OF SYSTEM...AND WILL PUT 20-30 POPS
IN FOR -SW...ESPECIALLY IN NORTHERN ZONES. MAY END EARLIER ON
THURSDAY DEPENDING ON SPEED OF EXITING SYSTEM...BUT WILL KEEP
COVERAGE AS IS BASED ON CURRENT MDL RUNS. HIGH PRESSURE BUILDS OVER
CWA/REGION THRU EARLY SAT MORN. WILL ADJUST CLD COVER TO SHOW SOME
CLD OVER CWA. NW FLOW COULD PRODUCE SOME -SW...ESPECIALLY OFF LK
ONT...BUT LOOKS TO STAY SOUTH OF CWA SO WILL LEAVE OUT MENTION OF
ATTM. INCR CLDS DURING DAY ON SAT AS ANOTHER SYSTEM /FRNT SETS UP
MID-ATL...SOUTHERN NEW ENGLAND...W/ LOW SKIRTING ALONG IT. PAST
COUPLE RUNS SHOW POSSIBLTY OF SOME -SW/-SN REACHING INTO CWA AS IT
PASSES EAST...WILL GO AHEAD AND PUT 20-30 POPS IN W/ HIGHER POPS IN
SOUTHERN ZONES ATTM...AND WAIT TO SEE IF SYSTEM TRENDS MORE TO
SOUTH...WHICH WILL FAVOR REMOVAL OF PRECIP ENTIRELY. WK VORT IN
UPPER FLOW COMES ACROSS GREAT LKS ON SUN FOR POSSIBLE -SW/-SN. NOT
MUCH ASSOCIATED W/ IT ATTM AND WILL TOSS IN 20POPS TO COVER MUCH OF
SOUTHERN CWA FOR THIS.
&&
.AVIATION (18Z-18Z)...
WARM FRNTAL PRECIP WILL MV OVER ALL FORECAST PTS THRU 12Z TUES.
PRECIP STARTS AS MIX OF -SN/FZRA ALL AREAS BFR TURNING TO ALL RAIN
BY TUES MORN. LLWS ALL SITES THRU 06Z TUES(KMSS AND KBTV 40KT...KMPV
45KT AND KSLK 50KT). MVFR TO LIFR COND ALL SITES THRU ENTIRE
PERIOD...VSBY BLW 3SM AT TIMES...CEILING BLW OVC010 KMPV AND KSLK AT
TIMES. MAINLY AT OR BLW OVC030 ALL SITES FROM START OF PRECIP. HIR
TRRN WILL BE OBSCD.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY TNGT VTZ001>012-016>019.
WIND ADVISORY UNTIL 1 AM VTZ006-016>019.
NY...WINTER WEATHER ADVISORY UNTIL MIDNGT NYZ026>031-034-035-087.
WIND ADVISRY UNTIL 1 AM NYZ029>031-034.
SHORT TERM...KJC
LONG TERM/AVIATION...JNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 410 AM EST MON FEB 14 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-150900- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 410 AM EST MON FEB 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WINTER WEATHER ADVISORY FOR THE NORTHERN SAINT LAWRENCE VALLEY AND FOR LOCATIONS ALONG AND EAST OF THE GREEN MOUNTAINS. A MIXTURE OF SNOW AND SLEET WILL DEVELOP THIS AFTERNOON AND CHANGE TO FREEZING RAIN...THEN ALL RAIN BEFORE ENDING BY EARLY TUESDAY MORNING. SNOWFALL ACCUMULATIONS WILL BE 2 TO 4 INCHES ACROSS WINDSOR AND ORANGE COUNTIES WITH 1 TO 2 INCHES EXPECTED OVER THE NORTHERN ADIRONDACK MOUNTAINS AND NORTHERN VERMONT. ELSEWHERE...SNOWFALL ACCUMULATIONS WILL BE AN INCH OR LESS. SOME LIGHT ICE ACCUMULATION WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE DEEPER VALLEY LOCATIONS OF CENTRAL AND EASTERN VERMONT THIS EVENING. IF YOU HAVE TRAVEL PLANS THIS AFTERNOON AND EVENING...BE ADVISED THAT CONDITIONS MAY BE HAZARDOUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: ANOTHER BATCH OF PRECIPITATION WILL DEVELOP ACROSS THE NORTH COUNTRY LATE TUESDAY NIGHT INTO WEDNESDAY. SOME ADDITIONAL ICE AND SNOW ACCUMULATION IS LIKELY...ESPECIALLY OVER CENTRAL AND SOUTHERN VERMONT. THE POTENTIAL EXISTS FOR A BAND OF SIGNIFICANT SNOWFALL ACROSS THIS REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY ICE ACCUMULATION THAT OCCURS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES. TABER
NYZ026>031-034-035-087-VTZ001>012-016>019-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 452 PM EST MON FEB 14 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-151000- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 452 PM EST MON FEB 14 2005 ...MORE SNOW IS POSSIBLE ACROSS THE NORTH COUNTRY ON WEDNESDAY... LOW PRESSURE IS FORECAST TO MOVE NORTHEAST ACROSS THE REGION ON WEDNESDAY AS A COLD FRONT DROPS SOUTH ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT. MOISTURE ASSOCIATED WITH THE STORM SYSTEM WILL INTERACT WITH COLD AIR NORTH OF THE FRONT TO BRING POSSIBLE HEAVY SNOW TO PARTS OF THE REGION ON WEDNESDAY. CURRENT FORECASTS SUGGEST THE HEAVIEST SNOW WOULD OCCUR ACROSS NORTHERN NEW YORK WITH MOSTLY RAIN ACROSS EASTERN AND SOUTHERN VERMONT. A MIXTURE OF RAIN AND SNOW WOULD BE LIKELY ACROSS NORTHWEST VERMONT. HOWEVER...IT MUST BE EMPHASIZED THAT ANY SHIFT IN THE LOCATION OF THE COLD FRONT AND STORM TRACK WOULD CHANGE THE LOCATION OF THE RAIN-SNOW LINE AND AXIS OF HEAVIEST SNOWFALL. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST FORECASTS AND INFORMATION ON THIS POTENTIAL WINTER WEATHER EVENT.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437508, 5437509, 5437510.